Thyroxine and sleep quality

As my prescription t3 is still under threat I've been experimenting with Levothyroxine (yuk) only but now have some definitive experience that I'd like to be able to explain authoratively to the powers that be, so they don't just tell me to increase the Levothyroxine dose if I am still hypo. Can anyone explain the following mechanism to me?

I have absolutely found a maximum amount of thyroxine that I can tolerate before it gives me insomnia as well as very light unrefeshing sleep, where I wake up feeling dreadful. It's a tiny amount of Levothyroxine where I've had to resort to cutting 50mcg T4 pills up to get-50mcg and 37.5mcg alternate days. Even increasing to 50/50 brings on the insomnia. However, although 50/37.5 gives me lovely quality sleep it leaves me with lots of physical hypo symptoms but so too does any higher dose of Levothyroxine, so I'm better taking the lower dose of Levothyroxine where I sleep great. Poor sleep quality is my biggest day to day symptom that robs my joy in life when meds aren't at appropriate dose....

So, my question is, does anyone have a name for this phenomenon or know the mechanism where Levothyroxine would be too high to sleep and give me insomnia but leave my body hypo? Is the brain's sleep centre particularly sensitive to t4? Is t4 converted more efficiently in the brain or something like that explains how it can disrupt my sleep but leave me true hypo?

This is the reason I added t3 Liothyronine in the first place to a reduced dose of Levothyroxine, as t3 restores my quality of sleep rather than give me insomnia as most endos would have us believe. I'm really keen to have the scientific explanation as why the Levothyroxine can give me insomnia which could indicate too much t3 but leave me physically hypo (carpel tunnel, constipation etc). Thank you.😊

12 Replies

oldestnewest
  • I'm not medically trained, but I do think you're asking a bit much, there! :) Absolutely no way of knowing how much T4 is converted in the brain.

    As to the very precise dose of levo that you've worked out for yourself, we cannot know if the problem is due to conversion without see full labs on those doses, plus full labs of higher doses. You sleeping problem might not be down to the T3 at all. It could have something to do with cortisol. And, the reason you don't convert well could be down to nutritional deficiencies - or low/high cortisol.

    I'm afraid there are too many unknown factors to say anything definitive - especially as doctors don't go into the technicalities at all, they are not scientists, their approach is rather more of a sledge-hammer, than a fine scalpel. And, I really do not think there is a scientific name for the phenomen - I'll eat my hat if I'm wrong.

    Rather than trying to convince your doctors of such an obscure theory, I think you might be better off investigating why you can't convert. Have you had your cortisol tested? Vit D, vit B12, folate and ferritin? Antibodies?

  • All my co factors are optimal, so the t4 dose is the only variable now-I am being scientific to try and speak their language. I do convert. I don't have the DIO2 gene. I dose by symptoms as I find that more predictive than numbers.

  • Yes, but you're making the assumption that they are scientific. They aren't.

  • I'm sure I read something about different parts of the body and brain having different levels of sensitivity to t4. Is it the pituitary? Has anyone come across that?

  • Do a search for" t4 brain" in search box diogenese posted a study

  • Don't know if this is the diogenes post that Greybeard63 had in mind: healthunlocked.com/thyroidu...

  • Yes thats the one. Hope it helps. It suggests that t4 has a direct effect in parts of the brain rather that needing to be converted to t3

  • I'd like to join in here as I seem to have the same problem as Goodlife 1. I started with T3 in addition to T4 over 20 years ago because of sleep dysfunction when trying to get a high enough doe of T4 to reduce my TSH into the normal range. My reasoning for starting T3 was that it had a shorter half life than T4 so if I took it in the morning drug levels would not be so high by the time it came round to night time. I wonder re my cortisol levels causing the problem but have not had them checked.

    For now I must focus on continuing to write my piece for NHS England but I shall state on my form that I had side effects from too high a dose of T4 which I found intolerable so need to continue on combination therapy. Any good clinical doctor has to take side effects of a drug into account and T4 can cause side effects - the Endos who wrote the report for the BTA in 2015 and NHS England are paying v scant to no attention to this fact!!! Another reason why it is so important to have alternative medication to T4 freely available on the NHS.

    When I have more time perhaps it would be good to have further discussion on this particular problem Goodlife 1.

  • Lesleynotts so validating to read your account. Exactly the same as me...the reason I think t3 works for me is that I can reduce the Levo to a dose that doesn't cause insomnia (but also doesn't solve hypothyroid symptoms) and then assessed that I add t3 which would wear off by the night to not give insomnia and hey presto that works for me. So when I've experimented with going back to Levo only I got the return of the hyper type of symptom insomnia but physically hypo. It is emotionally affirming to meet you. :-) Re the consultation I think conventional med thinks if someone has insomnia from t4 then they will say t4 dose needs reducing without them understanding that the patient is still physically hypo and the problem is that the Levo only treatment is simply not appropriate for that patient. In my experience conventional Med thinks insomnia is caused by being hyper and they also think t3 causes insomnia rather than cures it. They have a massively simplistic view which has caused me massive problems with getting proper care.

  • I find that when I take my T3 it often makes me sleepy very soon after. I had expected the reverse.

    I take in split dose, 10mcg at 6am, 5mcg at noon and 6pm

    I always go fast asleep with lovely refreshing sleep after 6am dose.

  • This may not be at all relevant but I reported in an earlier post that the Levothryoxine (I am on 125 and diagnosed in 1986) formula was changed recently and became the only tablets available for me in France. I like many thousands of other patients (I now learn through the press) was adversely affected by the change, insomnia, carpel tunnel syndrome, stiff fingers, cramp, constipation and generally low. After the hue and cry by patients the Minister of Health ordered the old formula to be made available. I saw my GP last week for a new prescription stating the 'old' formula only and obtained the old formula from the pharmacy..

    After just one tablet, I felt immediately better, now after three days my sleep pattern is returning, my carpel tunnel has disappeared as well as the stiff fingers and constipatioetc.,.. My partner also says that I look different and better! So as I say this may not help others but it is my experience. What the pharmaceutical company Merck put in the new formula I do not know but it affected so many of us so very badly. Thank goodness for 'patient power' I would not have known about it otherwise and just thought that it was me!

  • Here is another post from me - excuse my delay. I was so annoyed by the way that the consultation process for T3 has been run that I needed to put my gripes down on paper and it needed some thought and time - it is a complicated issue.

    I want to continue on T3 in combination with T4. It is not perfect but has stood the test of time for me. Last July I had to see an Endo who accepted my reasons and I can continue to obtain T3 on NHS prescription for now. I gave the Endo a summary of how hypothyroidism and the treatment I had had for it had been over the years. He did not ask me any questions but did look at a series of my blood tests which he passed as OK. He suggested that I reduce my dose of T3 a bit - something that I have not done because my sleep pattern has been too unpredictable since then.

    So I do think that you should continue to argue your case for having some T3, Goodlife 1.

    The side effect issue did work in my case! I hope that we have enough 'patient power' to reverse the NHS England advice to CCGs re T3 -fingers crossed!

You may also like...